BR community coming together to crackdown on synthetic drugs

BR community coming together to crackdown on synthetic drugs
Photo provided by staff.
News

POSTED: Friday, June 20, 2014 - 6:26pm

UPDATED: Friday, June 20, 2014 - 6:32pm

It's being called an "epidemic." It's synthetic marijuana. City leaders say it's a public safety issue. People are going to hospitals and calling poison control.

Mojo, Spice, Scooby Snax are names that are becoming more and more common. These are brands of synthetic drugs. This year alone, synthetic drugs have sent hundreds of people to the hospital.

"We're unfortunate that so many people are using it," said EBR Parish Coroner Beau Clark.

Clark is just one of many people in our community coming together to do something about it, and for good reason. Synthetic drugs are laced with all kinds of chemicals and you never really know what you're getting. It can be two to 500 times stronger than marijuana.

"I see that's something that people say is fake. It's not fake it's poison," Clark said.

Tonja Myles knows what it's like to be an addict. She's been clean now for nearly 30 years. Now she's helping other people fight their own addictions.

"It's on the rise. I've seen people who are in the throws of their psychotic episode," Myles said.

That's not all using synthetic drugs can cause paranoia, panic attacks, kidney damage, seizures, and even heart attacks.

"With synthetic marijuana, to this point, we have not had a death that is directly related," Clark said. "Ultimately they die from the effects of the heart disease, but the stimulate kind of pushed it along."

But synthetic drugs are becoming the drug of choice.

"It's truly scary because it makes them somebody else. They think that well it's not going to make me crazy, but it does. They end up being mental health clients," Myles said.

That's why education is key.

"People need to learn more about it," Myles said. "This is affecting us all."

Some other effects include, paranoia, panic attacks, kidney damage, seizures and even heart attacks.   

Comments News Comments

Post new Comment